Michigan, 2017

Flash Flood and Flood in Michigan, June 23, 2017

June 23, 2017 · NWS APX · 2 events in 1 county or zone

Slow moving showers and thunderstorms dumped heavy rain on portions of central lower Michigan on the night of the 22nd. Southern Gladwin County was impacted by resulting high water, though flooding was much more substantial just downstate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Slow moving showers and thunderstorms dumped heavy rain on portions of central lower Michigan on the night of the 22nd. Southern Gladwin County was impacted by resulting high water, though flooding was much more substantial just downstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 11:43 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 11:43 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1243 AM EDT Fri Jun 23 2017

.NEAR TERM...(This morning through Tonight)
Issued at 1237 AM EDT Fri Jun 23 2017

...Widespread showers and thunderstorms end this morning...

High impact weather potential...Still some heavy rain concerns
through early this morning.

Pattern synopsis/forecast...Convective cold pool augmented cold
front making slow southeast progress into central lower Michigan at
this early hour. Heavy rain producing thunderstorms broke out along
and just ahead of this front, mostly across central lower Michigan
(a good 75 miles south of what nearly all of last nights guidance
indicated). Core of upper level forcing tied to robust jet core
bringing mostly lighter showers further north. Strong mid level
shortwave trough and attendant surface low pinwheeling east into
western Ontario, with secondary vort max extending south into the
northern Mississippi Valley. This vort will race east and shear out
in the process, with it and eastward progression of upper jet core
forcing a much quicker east exit to the cold front and overhead deep
moisture plume this morning. A much less moist airmass will follow,
quickly ending the rain threat this morning, and bringing much
quieter weather through tonight.

Primary forecast concerns/challenges...Addressing lingering heavy
rain concern early this morning.

Details...Still will be dealing with convection through early this
morning, with the focus for much of the stronger activity expected
to be down near Saginaw Bay. Overnight storms have easily produced
inch per hour rainfall rates across central lower Michigan, and see
no reason not to see similar rates in the far southeast yet for a
time this morning. Storms have remained transit, so expect rainfall
totals to not get too out of hand. Still, given such rainfall
efficiency, would expect to see ponding on area roadways and poor
drainage areas. Drier air makes steady southeast progress later this
morning into this afternoon, spreading across all our area by later
today. May see just enough lingering moisture to kick off a few
diurnally driven light showers across northeast lower Michigan late
this morning and early afternoon. Cool air aloft and lake augmented
secondary surface trough/zone of enhanced convergence might do the
same this afternoon across eastern upper. Dry condtions expected
elsewhere after this mornings lingering activity. Temperatures will
not be too far off from those experienced yesterday, but it will
feel more comfortable as dewpoints begin to tank this afternoon.

Dry conditions expected tonight as northwest flow continues. A
noticeable cooler night with temperatures ranging in the upper 40s
to middle 50s. May see a bit of patchy fog in those sheltered low
lying areas.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 316 PM EDT Thu Jun 22 2017

...Cooler with (mainly) daytime showers/storms...

High Impact Weather Potential...Low risk for not severe
thunderstorms Saturday and Sunday afternoon.

Pattern Synopsis/Forecast...Long wave troughing persists across much
of Canada and into the northern plains/Great Lakes region with long
wave ridging building northward along the west coast...toward the
Gulf of Alaska. Closed/occluding low pressure/short wave energy
moving through the mean trough is sliding through south-central
Canada...with an occluded/cold front arcing into the upper Midwest
then back to secondary low pressure in the central plains. Occluded
low pressure system slides through Ontario/far northern lakes region
through Friday kicking the front through the state. Cooler weather
arrives for the weekend along with the possibility for daytime
instability showers/possibly thunder...with shower activity
augmented by the passage of a secondary short wave late Saturday
night into Sunday.

Primary Forecast Concerns...Minimal. There will be a low end risk
for thunderstorms Saturday afternoon and a little better chance for
thunderstorms Sunday afternoon...with daytime heating and as colder
air aloft slides over the region (core of -22C 500 MB air moves
through Sunday). Best chances will likely be across north-central
and northeast lower Michigan with prevailing westerly flow. But
aside from any brief pulse-severe hailer with low wet-bulb zero
heights...severe weather risk will be minimal.

Otherwise...cool once again through Sunday with high temperatures in
the middle 60s to around 70 both days (coolest on Sunday) and a good
10 to 15 degrees below normal.

.LONG TERM...(Sunday night through Thursday)
Issued at 316 PM EDT Thu Jun 22 2017

The extended forecast, Monday through Thursday, indicates a slow
warming trend across the Great Lakes next week, with a few rounds of
rain showers expected.

At upper levels, a broad upper trough which settled over the Great
Lakes and Hudson Bay during the weekend, will slowly exit east of
the region Wednesday, while an upper ridge strengthens over the
Plains and pushes into the state Thursday. 850mb temps in this
pattern will warm from around 5c to begin the upcoming work week, to
around 12c Thursday in the developing upper ridge. The upper lvl
pattern will help surface temperatures warm from below normal
readings in the upper 60s to around 70 degrees thru Tuesday, before
warming into the mid 70s Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM EDT Thu Jun 22 2017

Showers/storms overnight, departing late into Fri morning.

Cold front pushing into eastern upper MI late Thu evening, and
will continue across northern lower MI overnight. Showers/t-storms
will continue at times ahead of the front, impacting primarily MBL
and to a lesser degree TVC/APN. Expect a period of lower cigs
overnight as the front passes, though less so than earlier
thought (no worse than MVFR). Cigs will improve on Friday to VFR.

Westerly winds, veering nw into Fri evening. May get a bit gusty
Fri afternoon, especially at PLN.

&&

.MARINE...
Issued at 316 PM EDT Thu Jun 22 2017

Gradient winds and waves not expected to be of any issue over the
next several days. Generally southerly winds will turn more westerly
overnight into Friday morning behind the passing of a cold front.
Gusty and erratic winds will be possible within periods of showers
and scattered thunderstorms that will be associated with this front,
with the strongest of activity this evening to a few hours past
midnight. There is a small chance for a storm or two to become
severe across the srn nearshore waters, but that chance is fairly
low. Expect some very heavy rainfall however. Skies open up through
the day Friday, with cooler and drier air increasing over the
region. Additional scattered showers and a few potential storms
through the weekend, mainly in the afternoons.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MSB
SHORT TERM...TBA
LONG TERM...SWR
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Jun 22, 8:47 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
947 PM EDT Thu Jun 22 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
947 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...tonight.

Scattered to numerous thunderstorms will occur tonight, primarily
south of M-32. Severe thunderstorms are not expected. However,
locally heavy rain will occur, especially as you head further south
into central lower Michigan. Localized 1 to 2 inch rain amounts are
expected south of M-72, which could result in standing water in
places that drain poorly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible across portions of the outlook area
this weekend and again Wednesday, especially during the afternoon
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and
evening.

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 125 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Gladwin

When
June 23, 2:30 AM EST to 4:00 AM EST
Where
Gladwin County, 6.16 mi SE of Dale to 2.41 mi SE of Highwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.815, -84.332

Rainfall of 3.20 was measured in Gladwin; heavier rains fell in the southern portion of Gladwin County. A number of roads were flooded, and several were washed out.

Flood, Gladwin

When
June 23, 4:00 AM EST to 8:00 PM EST
Where
Gladwin County, 1.73 mi E of Beaverton Arpt to 1.2 mi S of Highwood
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
43.818, -84.445

High water continued through the day on the 23rd, with the tributaries of Wixom Lake (Edenville Dam Pond) seeing the greatest rise. Water entered a few homes located near creeks and streams in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718143, 718144.